Author(s): Saeed NT, Azam M
Abstract Share this page
Abstract A 48-year-old ill-looking man presented with nausea and vomiting. He had been on fusidic acid 500 mg three times a day and linezolid 600 mg twice a day for 2 weeks for right knee methicillin-resistant Staphylococcus aureus infection post right knee arthroscopy performed a month previously. He had been on atorvastatin 40 mg daily and Aspirin 75 mg once a day for a year. His investigations showed elevated creatine phosphokinase (CPK) (759 IU/litre) and transaminases (aspartate transaminase (AST) 58 IU/litre and alanine transaminase (ALT) 123 IU/litre). Atorvastatin was discontinued and the patient was treated with intravenous fluids, a proton pump inhibitor, antiemetics and discharged with follow-up in 2 days for repeat blood results. The patient presented 5 days later with rhabdomyolysis and acute hepatitis. His antibiotics (fusidic acid and linezolid) were stopped. The patient was managed conservatively with intravenous fluids and was transferred for possible dialysis but did not need it. After 3 weeks investigations showed normal urea, creatinine, electrolytes, CPK and liver function tests suggesting earlier rise in transaminases secondary to muscle damage rather than liver. The patient had intensive physiotherapy and his mobility improved, and he was discharged home. The case was reported to pharmacovigilance services.
This article was published in BMJ Case Rep
and referenced in Journal of Clinical & Experimental Pharmacology